×

zbMATH — the first resource for mathematics

Descents and one-dimensional characters for classical Weyl groups. (English) Zbl 0830.20025
This paper examines all sums of the form \(\sum_{\pi\in W}\chi(\pi)t^{d({\pi})}\) where \(W\) is a classical Weyl group, \(\chi\) is a character of degree 1 of \(W\) and \(d(\pi)\) is the descent statistic. The case when \(W\) is of type \(A_n\) (symmetric groups) has already been considered and involves the Eulerian and signed Eulerian polynomials [see J. Désarménien and D. Foata, Discrete Math. 99, 49-58 (1992; Zbl 0769.05094) and M. Wachs, ibid. 99, 59-62 (1992; Zbl 0769.05098)].
This paper extends these results to the other classical Weyl groups of types \(B_n\) and \(D_n\). In fact, the answers turn out to be simpler and generalise further in these cases. In type \(B_n\) the proof emulates that of M. Wachs. For types \(B_n\) and \(D_n\), the sum factors completely into a product of simple linear terms when \(\chi\) is a non-trivial character.

MSC:
20C30 Representations of finite symmetric groups
20F55 Reflection and Coxeter groups (group-theoretic aspects)
05E15 Combinatorial aspects of groups and algebras (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Brenti, F., Combinatorial properties of Betti numbers of some toric varieties, Institut Mittag-Leffler report no. 9, (1991/1992)
[2] Désarménien, J.; Foata, D., The signed Eulerian numbers, Discrete math., 99, 49-58, (1992) · Zbl 0769.05094
[3] Humphreys, J.E., Reflection groups and Coxeter groups, () · Zbl 0173.03001
[4] Loday, J.-L., Opérations sur l’homologie cyclique des algèbres commutatives, Inv. math., 96, 205-230, (1989) · Zbl 0686.18006
[5] Reiner, V., Signed permutation statistics, Europ. J. combin., 14, 553-567, (1993) · Zbl 0793.05005
[6] Stanley, R.P., Binomial posets, Möbius inversion, and permutation enumeration, J. combin. theory ser. A, 20, 336-356, (1976) · Zbl 0331.05004
[7] J. Stembridge, personal communication, 1991.
[8] Wachs, M., An involution for signed Eulerian numbers, Discrete. math., 99, 59-62, (1992) · Zbl 0769.05098
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.